Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 115, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2001, 9:44 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 31 min. 11 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 11, 2001, 9:44 PM CDT (02:44 UTC)
- Expired
- Jun 11, 2001, 10:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Buena Vista County, IA, Clay County, IA
The radar
The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 9:50 PM CDT | Thunderstorm Wind 52 E | Peterson, IA | |
| Jun 11, 9:50 PM CDT | Hail 1 | Peterson, IA | |
| Jun 11, 9:55 PM CDT | Hail 1.75 | Linn Grove, IA | |
| Jun 11, 9:55 PM CDT | Thunderstorm Wind 52 E | Linn Grove, IA | |
| Jun 11, 9:59 PM CDT | Hail 2 | Linn Grove, IA | |
| Jun 11, 10:00 PM CDT | Hail 1 | Webb, IA | |
| Jun 11, 10:03 PM CDT | Hail 1.75 | Sioux Rapids, IA | |
| Jun 11, 10:03 PM CDT | Hail 2 | Rembrandt, IA | |
| Jun 11, 10:06 PM CDT | Hail 1.75 | Sioux Rapids, IA | |
| Jun 11, 10:10 PM CDT | Hail 1 | Sioux Rapids, IA | |
| Jun 11, 10:25 PM CDT | Hail 1.25 | Marathon, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3594 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 120246 SVRFSD IAC021-041-120315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 944 PM CDT MON JUN 11 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA SOUTHERN CLAY COUNTY IN NORTHWEST IOWA * UNTIL 1015 PM CDT * AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF LINN GROVE...OR ABOUT 16 MILES SOUTH OF SPENCER...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SIOUX RAPIDS...GREENVILLE AROUND 1000 PM CDT WEBB...MARATHON AROUND 1015 PM CDT A TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL AT SUTHERLAND IN O'BRIEN COUNTY WITH THIS STROM AT 936 PM CDT. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4302 9538 4284 9540 4280 9492 4303 9490
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:35 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 11, 8:35 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 835 PM CDT MON JUN 11 2001 ELEVATED CONVECTION CONTINUES TO STEW IN FAR SERN SD EARLY THIS EVENING...PULSING UP BRIEFLY...WITH STG CELL CLOSING OR KORC RAPIDLY WEAKENING. ENVIRONMENT STILL FAVORABLE FOR WIND POTENTIAL...AS WITH WKR -SHRA EARLIER. APRS FOCUS FOR ANY CHANCE OF FURTHER SIG CONVECTIVE WEATHER TONIGHT WOULD APPEAR TO BE THE HIGHLY CONVERGENT COLD FRONT...CURRENTLY JUST SOUTH OF A SIOUX CITY TO WINDOM LINE. WIND FIELDS LACKING MUCH SPEED SHEAR AND LARGELY UNIDIRECTIONAL SW WNDS ON NLG PROFILER...BUT FAIRBURY IS MORE FAVORABLE SHEAR IN LO LVLS...BUT WK MID LVL FLOW OF 15 TO 20 KTS. A COUPLE CELLS INITIATED ALG BNDRY IN SCNTRL NEBR...AND EXHIBITED SPLITTING NATURE...FAVORING SRN CELLS. SIGNIFICANT ELEVATED INSTABILITY CONTINUES...AND WITH INCREASE IN LLJ AFTER DARK...WL LKLY HAVE INCRS IN COVERAGE AS WELL. IF FLOW BEGINS TO BACK A BIT MORE WITH APPROACH OF WAVE IN WRN PLAINS...CUD BE LONGER TERM EVENT AS WELL IN FAR SERN CWA. UPDATED MAINLY FOR WATCH AND TO CLEAR EARLY EVENING WEATHER...BUT MAY PUT IN ANOTHER ROUND OF UPDTS AS$ NEWER GUIDANCE BECOMES AVAILABLE. 18Z MESOETA TOO CONTMINATED FOR USAGE .FSD... NONE CHAPMAN
In the hours before
Special weather statement, Jun 11, 4:52 PM CDT, 4 hours 52 minutes before
MNZ072-080-081-089-090-112215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 452 PM CDT MON JUN 11 2001 ...TORNADO WATCH NUMBER 397 CANCELLED FOR SOUTHWEST MINNESOTA... THE THREAT FOR TORNADOES ACROSS SOUTHWEST MINNESOTA HAS ENDED. THEREFORE THE TORNADO WATCH WHICH WAS IN EFFECT FOR COTTONWOOD... NOBLES...LYON...JACKSON AND MURRAY COUNTIES HAS BEEN CANCELLED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien | 30 min |
| Jun 11, 8:48 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 27 min |
| Jun 11, 9:07 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 38 min |
| Jun 11, 9:12 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 33 min |
| Jun 11, 10:05 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 25 min |
| Jun 11, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 17 min |
| Jun 11, 10:30 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 30 min |
| Jun 11, 10:39 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 21 min |
| Jun 11, 10:45 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 30 min |
| Jun 11, 11:15 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 30 min |
| Jun 12, 12:52 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 38 min |
| Jun 12, 2:17 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 28 min |
| Jun 12, 4:21 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 24 min |
| Jun 12, 5:22 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 23 min |
| Jun 12, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 31 min |
| Jun 12, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 30 min |
| Jun 12, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 39 min |
| Jun 12, 6:27 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 33 min |
| Jun 12, 6:35 PM CDT | Tornado Warning | FSD | Sioux | 25 min |
| Jun 12, 6:58 PM CDT | Tornado Warning | FSD | Sioux | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.